| Model Number |
NA-201SX-4022 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
07/23/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation.A visual inspection of the received device was completed and found the needle broken off at the distal end.The technician was able to determine the percentage of the needle which is missing from the device; approximately 18.71mm according to the digital caliper.The insertion portion has a large kink below the boot.The handle movement is smooth, and the needle responds concurrently, without any functional issues.The locking mechanism on the handle works properly.The coil at the distal end-inside insertion portion-is undamaged.The stylet was not returned with the device.A root cause could not be determined.If additional information becomes available, a supplemental report will be filed.
Event or Problem Description
It was reported that during an endobronchial ultrasound (ebus), while addressing the 4r node using the needle, there was extreme angulation going through cartilage.On the second pass the needle tip broke off in the tissue.The tip was retrieved with forceps and the procedure was completed.Although requested, additional information has not been provided.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information (a2, a3, a4, a5, h10) regarding the reported event.Additional information received identified the procedure was delayed by 60 minutes.Another needle of the same model was used to complete the procedure.It was noted the device was inspected prior to the procedure and no anomalies were found.
Additional Manufacturer Narrative
This supplemental report was submitted to provide additional information to mdr# 8010047-2020-05479.The original equipment manufacturer (oem), performed a device history record review and no abnormalities were noted.No device was returned to the oem, however, an investigation was completed by the oem and determined that there is no manufacturing, material or processing related cause for this failure mode.Previous similar events indicate that a buckled needle tube breaks if straightening force is applied to the buckling.It is also known the needle weakens when repeatedly bent and straightened as the metal used for it has such a nature.The needle tube likely broke off by the mechanism below.1.The needle tube buckled significantly due to force to bend it, which was possibly generated by movements of the patient during the procedure.2.The buckled needle tube then received force to straighten it.3.The bending and straightening reduced the strength of the needle tube until and finally broke it off.Olympus will continue to monitor the field performance of this device.The instructions for use was reviewed and the following caution was issued regarding the description related to this event.- when inserting the instrument into the endoscope, the distal end of the needle tube may be bent.When piercing the target, confirm the distal end of the sheath and needle tube in the endoscopic field of view and/or ultrasound image while considering such bending.Otherwise, patient injury such as perforation, bleeding, or mucous membrane damage may occur.Do not try to straighten a bent or deformed needle with your hands because the needle may break.Use a spare needle instead.- do not push the needle slider suddenly.Doing so may cause sudden needle protrusion, resulting in perforation, bleeding, or mucous membrane damage.It can also damage the instrument.